Picking up from my last post, Hard Graft, I was discharged from what I hoped would be my final stay in hospital on May 7th, day 41 post transplant. I had started an extremely high dose of IV prednisolone, (a corticosteroid similar to Dexamethasone) and was sent home with tablets of 175 mg to try and get my acute skin graft versus host disease under control. Those who have read my post on Dexamethasone, will know that I don’t get on with steroids, having very little of the highs and all of the lows. Although Prednisolone is less harsh than Dex, I soon started experiencing some of the side effects of these steroids such as insomnia which combined with the fatigue I was already experiencing made me feel very wiped out.
This was me, Day 43 + transplant when I managed a steroid assisted 20 min walk, baby steps!
Still I did get some of the manic energy that steroids can give you, for me it was being slightly hyper, careless, rushing around, thinking that I’m capable of doing anything, being implusive. I’ve certainly had some incidents which I attribute to being on steroids such as:-
– Breaking my favorite bowls when I was rushing to put them in the cupboard
– Rushing to get back to the car as the time limit for parking was up and falling over just before I get there spilling my shopping. A kind young woman cyclist stopped and helped me up, gathering my shopping together. no harm done just grazes and bruises.
– Making impulsive purchases without doing sufficient research such as an expensive swing seat for the garden which I saw online which turned out to be totally unsuitable.
– Slicing a banana to put into my porridge but putting it into the cup of tea I was making and the teabag into the porridge!
– Putting my newly acquired electric kettle on the gas hob to heat up.
– More seriously, a fall when I hit my face on the edge of a wheelbarrow when I was rushing up a step from the garden. Fortunately I had no more than cuts and grazes and a bruised upper lip.
– Scraping my car along the metal gate when I was parking it in the driveway, again rushing, an error of judgement, trying to cut corners.
After a couple of weeks of being on steroids, I developed the usual side effects, such as a puffy round face and a double chin, steroid induced diabetes, redistribution of body fat to the stomach and back. After another couple of weeks muscle wasting began to occur in my arms, legs and buttocks. I was also extremely shaky especially my hands, legs and my voice. I looked, sounded and felt like a nervous wreck. A couple of weeks after that, the shaking combined with the progressive muscle wasting and lack of strength in my legs meant I was also having difficulty walking. I started using a walking stick for stability but could not go far, getting up the stairs and moving from standing to sitting was hard.
Mood wise, I was irritable, short tempered and depressed, not really wanting to see anyone. I was also extremely anxious, worrying about everything from whether the transplant would work, whether I would die, whether the infections I had would turn into something more life threatening.
What I described in my post on dexamethasone is exactly the same as my experience on prednisolone.
I am depressed, tired and shaky, mentally and physically, I am easily irritated by myself and others, restless and edgy. Nothing I do or say feels right but I don’t know what would feel right. I find it difficult to be with people because I feel socially inept and lacking in confidence. My voice is gruff (another side effect) and my hearing slightly dulled so there is a real sense of being disconnected. I note I referred to feeling disconnected in my last post as well, Nothing to say and wonder if that was the dex effect too without me realising it?
As my skin rash was clearing up the prednislone dose started reducing by 25mg weekly and a little more slowly when I got to below 50mg. By Day 97 the 2nd July, I was on 15mg but was still suffering from shakiness and walking problems however I was sleeping better at night which was a big relief
For someone meant to be resting and in recovery my days were busy with applying numerous creams for the skin rashes, taking the medication, attending clinic twice weekly to start with and then weekly, having visitors. The days shortened and the health chores or a hospital appointment would be a full days activity with the rest of the day for resting. I had a day and night on call rota of friends in May to help with shopping, lifts and anything else I needed which was great. But in June started the walking difficulties as well. After the initial flurry of calls, visitors and offers of help when I came out of hospital died down, I felt quite lonely and forgotten about. People think if y0u’re out of hospital you must be better but all it means after a stem cell transplant is that your neutrophils are above 1 and are stable so you are no longer neutropenic. The hard slog of recovering from an allogeneic transplant goes on for 6 to 12 months. I was also fairly incommnicado as well due to the steroid effect. I watched a lot of tennis lying on the couch in the afternoon, the French Open, Queens and Wimbledon, what a godsend!
In early July I took my first trip away from the safety net of my own home and went by train to visit my parents for a few days. The train journey from Manchester to Hereford is a pleasant one and for the first time in a good few months I saw proper countryside from the train window, fields of yellow and green, big skies and the rolling Shropshire hills. I felt happy and a little lighter in my heart.
The trip was a good one and miraculously the shakiness disappeared as did the anxiety. Maybe they fuelled each other? I was able to write, type, do up buttons, use a knife and fork properly, hold a glass or a cup and lots of other useful things that we take for granted . It was day 100 post transplant on Sunday 5th July and we celebrated this milestone with a bottle of prosecco although I couldn’t drink any because it tasted disgusting as my sense of taste has been affected by the chemotherapy.
Day 100 is a small milestone in the life of a post allogeneic transplant patient because its the day when symptoms of GHVD are no longer considered to be acute and any symptoms that start after that are considered chronic. I also had a bone marrow biopsy to determine the level of abnormal cells in my bone marrow on day 97 to see how the transplant was working on the myeloma. I think that the first 100 days have the highest risk of transplant related mortality so I was relieved to have passed that point. By Day 100 I’d had two chimerism tests which showed I was 100% the donor’s blood cells.
This means that I have 100% bone marrow and consequently blood cells of one of the cord bloods. It turned out to be the Australian male cord blood that won over the UK female one. So am I an aussie! Not exactly as whilst my blood is, the rest of my body is still me so I would have different DNA results depending on whether the DNA test was taken from my blood or say my hair (if I had any!). This is good, the other outcomes could be no chimerism or mixed chimerism. Whilst it is a good sign, it does not necessarily mean that the my new new blood cells are recognising my myeloma as foreign and so attacking them and so with some apprehension I awaited the results of the bone marrow biopsy.
More on that in my next update to follow shortly, sorry about the cliffhanger!